Louisiana, 2021

Hail and Damaging Winds in Louisiana, April 9, 2021

April 9, 2021 · NWS JAN · 6 events in 4 counties and zones

Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 2:57 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 9, 2:57 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
357 PM CDT Fri Apr 9 2021

...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED FROM THIS AFTERNOON
THROUGH TONIGHT...

.DISCUSSION...
Tonight and Tomorrow: A significant severe weather event is
expected to unfold across the ArkLaMiss this evening and lasting
through early Saturday morning. Models are in a good agreement
with the placement of the system and we are confident that there
will be multiple rounds of QLCS(squall line storms). The first
round will be this evening starting around 5-6pm or so and this
line of storms will mainly effect areas in the west and north of
I-20 where some super cells may occur. An unusual cold air mass
within the mid and upper levels with these earlier storms,
support large hail(baseball and greater) along with gusty winds as
we peak with daytime heating. Straight lined winds with these
storms could exceed 80mph. The second round will start later
tonight around 10-11pm and will continue through the overnight
hours and lasting until about 5am Saturday morning. With the
second round of storms, the environment will be a tad bit cooler
making any severe potential supportive of all modes including,
hail, strong winds, and a few tornados.

Although the tornado threat is not the greatest threat with these
storms, this is still April and we are in peak severe weather season
for central Mississippi so a few tornadoes will still be possible.
Especially across the MS Delta with those earlier storms(first
round).

The next potential impact will be flash flooding. Excessive rainfall
appears to be more likely in the evening and early over night hours
along the instability gradient. At least 2-5 inches of rain is
possible for most areas in our CWA with possible locally higher
amounts. Flash flooding will be possible along with the possibility
of some minor river flooding.

With all that being said, a 'Moderate Risk' threat has been placed
for much our entire outlook area for tonight and part of early
Saturday. As far as timing an exit for these storms, by Saturday
afternoon, areas in the west will be clear while locations east of I-
55 will have some lingering showers. We expect the severe threat to
be over around 5am Saturday but again, showers will still be
lingering across the east during the early afternoon as the system
ejects east. By late afternoon, the region should be clear from rain
and the rest of Saturday will be pleasant. High temperatures will
range from the low 70s in the north to upper 70s in the south and
even around 80 degrees in the Pine Belt region./JNE/

Saturday night through Thursday: By Saturday evening the nearly
stacked low will be lifting northeast of the mid Mississippi valley
with its associated cold front southeast of or CWA but broad upper
level troughing will take until Sunday to shift east of Mississippi.
Despite upper level troughing aloft a weak surface high will shift
over our CWA through Sunday helping provide dry weather. In the wake
of the cold front Sunday morning will start of cooler than normal in
upper 40s to lower 50s but a return to warmer than normal
temperatures is expected through Monday night. The dry weather will
come to an end by late Monday afternoon as rain chances begin
increasing from the southwest ahead of and approaching cold front
driven by another nearly stacked low moving over the Great Lakes
region from the northern Plains. Although rain chances will increase
through Tuesday ahead of the cold front, this cold front will lose
its upper level support and stall across the CWA Tuesday night.
Models differ on how far south into our CWA the front will stall but
a disturbance moving through the region Wednesday will help the front
drift south of our CWA by Wednesday evening. Provided the cold front
does move south of our CWA by Thursday, a drier forecast will be in
store but, consensus currently maintains rain chances and cooler
temperatures across our CWA through Thursday night. /22/

&&

.AVIATION...
18Z TAF discussion:
All TAF sites will see VFR/IFR/LIFR conditions at some point
during the TAF period. +TSRA/-TSRA will be possible in the late
afternoon-early evening specially for sites in the west and north.
The 2nd round of storms will be late tonight affecting sites in
the east and parts of central MS. Expect gusty winds when storms
roll through this evening. Winds will be out of the south./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  77  50  77 /  99  58   2   0
Meridian      62  79  50  77 /  94  85   4   0
Vicksburg     64  77  50  79 /  97  35   1   0
Hattiesburg   64  81  53  79 /  92  91   7   0
Natchez       64  78  50  79 /  98  45   2   0
Greenville    63  73  50  76 /  97  24   0   0
Greenwood     63  74  49  76 /  96  46   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/22
Hazardous weather outlook, Apr 9, 2:31 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
331 PM CDT Fri Apr 9 2021

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066-
072>074-102045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
331 PM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of today through tonight, a significant severe weather
event will unfold across the ArkLaMiss region. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this late afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 80 mph and a few tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024-026-MSZ060-102045-
Catahoula-Concordia-Adams-
331 PM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of today through tonight, a significant severe weather
event will unfold across the ArkLaMiss region. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this late afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 80 mph and a few tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

14

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Apr 9, 4:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             STRINGER                31.86N 89.26W
04/09/2021  E1.00 INCH       JASPER             MS   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS DIME TO QUARTER
            SIZED HAIL FALLING IN STRINGER.

&&

LP
Local storm report, Apr 9, 4:30 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     3 NNE BAY SPRINGS       32.02N 89.26W
04/09/2021                   JASPER             MS   EMERGENCY MNGR

            TREE DOWN CR 1519 AND CR 1529.

&&

LP
Local storm report, Apr 9, 5:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             1 W NEW HOPE            33.45N 88.35W
04/09/2021  E1.00 INCH       LOWNDES            MS   BROADCAST MEDIA

            MEDIA REPORTS 1 INCH HAIL. TIME ESTIMATED BY
            RADAR.

&&

LP
Local storm report, Apr 9, 5:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             5 N HICKORY             32.39N 89.02W
04/09/2021  M2.25 INCH       NEWTON             MS   PUBLIC

            PUBLIC REPORTS /PANCAKE/ SHAPED HAIL.
            2.25X2X1 INCH MEASURED.

&&

LP
Local storm report, Apr 9, 5:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HICKORY                 32.32N 89.02W
04/09/2021  E1.00 INCH       NEWTON             MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS HAIL LARGER THAN
            NICKELS.

&&

LP
Local storm report, Apr 9, 5:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HICKORY                 32.32N 89.02W
04/09/2021  E1.25 INCH       NEWTON             MS   BROADCAST MEDIA

            MEDIA REPORTS PHOTOGRAPH OF HAIL. THE PHOTO
            HAS A QUARTER BESIDE ONE STONE AND THE HAIL
            IS NOTICEABLY LARGER.

&&

LP

The radar

The Shreveport radar (KSHV), 186 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
April 9, 5:20 PM CST
Where
Morehouse County, 0.26 mi SSW of Newblock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.797, -91.901

A tree was blown down near the northern Bastrop city limits along Cherry Ridge Road.

Hail, Morehouse

When
April 9, 5:25 PM CST
Where
Morehouse County, 1.38 mi N of Collinston
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.700, -91.870

Hail up to golf ball size fell in Collinston.

Thunderstorm Wind, Morehouse

When
April 9, 5:37 PM CST to 5:39 PM CST
Where
Morehouse County, 0.58 mi W of Bonita to 1.97 mi NNW of Jones
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.920, -91.680

Trees were blown down across northern portions of the parish.

Hail, Franklin

When
April 9, 6:01 PM CST
Where
Franklin County, 3 mi ENE of Swampers
Measured
2 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
32.190, -91.520

Hail up to two inches in diameter fell in the Swampers area.

Thunderstorm Wind, East Carroll

When
April 9, 6:20 PM CST
Where
East Carroll County, 0.69 mi S of Hollybrook
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.720, -91.180

A couple of power lines were blown down on Highway 65 South.

Hail, Madison

When
April 9, 7:04 PM CST
Where
Madison County, 3.45 mi S of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -91.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954826, 954827, 954829, 954830, 954831, 954832.